Alert archive / Louisiana / Special Weather Statements in 2011

Special Weather Statement, NWS Lake Charles, LA

May 25, 2011Rapides Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at May 25, 2011, 11:30 PM CDT for Rapides Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2011, 11:30 PM CDT (04:30 UTC)
Expired
May 26, 2011, 12:30 AM CDT
In force
60 min
Issued by
NWS Lake Charles, LA

County Rapides Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WWUS84 KLCH 260430
SPSLCH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1130 PM CDT WED MAY 25 2011

LAZ027-028-260530-
RAPIDES LA-VERNON LA-
1130 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
1230 AM CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
NORTHWEST OF BOYCE TO HUTTON...MOVING SOUTHEAST AT 30 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  CLIFTON BY 1135 PM...
  SIEPER AND GARDNER BY 1150 PM...
  OTIS BY MIDNIGHT...
  ELMER BY 1205 AM...
  POLAND...LECOMPTE...ECHO AND RUBY BY 1230 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM THURSDAY MORNING FOR
WEST CENTRAL LOUISIANA.

LAT...LON 3147 9270 3141 9266 3136 9267 3118 9222
      3114 9224 3098 9219 3097 9233 3099 9235
      3099 9240 3129 9307 3137 9305 3135 9294
      3140 9291 3152 9271

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at May 25, 11:19 PM CDT, 11 minutes earlier.

Area forecast discussion, May 25, 11:19 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1119 PM CDT WED MAY 25 2011

.AVIATION...
IMMEDIATE CONCERN IS FOR AEX AS CLUSTER OF TSRA WILL BE SKIRTING N
RAPIDES PARISH. JUST AHEAD OF IT IS AN OUTFLOW BOUNDARY LIKELY
PRODUCING 20-30KT WINDS. FOR THIS...HAVE ADDED TEMPO GROUP FROM
05-07Z VRB20G30KT 1/2SM +TSRA. OTHERWISE...MVFR CEILINGS WILL
CONTINUE AT ALL SITES...ALONG WITH WINDS DIMINISHING BELOW 10 KTS.
WITH SCT SHRA/TSRA EXPECTED BETWEEN 03-09Z ALONG THE FROPA AT
AEX...ADDED VCTS DURING THAT TIME PERIOD. W TO NW WINDS ~10KT CAN
BE EXPECTED AFTER 15Z AS THE FRONT MOVES FURTHER AND STALLS ACROSS
SE TX/S LA.

DML

&&

.PREV DISCUSSION... /ISSUED 1009 PM CDT WED MAY 25 2011/

UPDATE...
HAVE ADDED TORNADO WATCH 377 THAT SPC HAS ISSUED FOR
VERNON...RAPIDES AND AVOYELLES PARISHES UNTIL 4 AM.

ALSO...BASED ON LATEST RADAR TRENDS...UP THE POPS SLIGHTLY FOR THE
NORTHERN ZONES.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED THIS EVENING AHEAD OF A SURFACE
BOUNDARY TRYING TO MOVE DOWN FROM NORTHEAST TEXAS AND NORTHERN
LOUISIANA INTO THE FORECAST AREA. THE KLCH SOUNDING STILL SHOWED A
CAP IN PLACE DOWN THIS WAY. HOWEVER...FURTHER NORTH...JUST ENOUGH
LOW LEVEL CONVERGENCE IN PLACE TO HELP BREAK CAPPING AND PRODUCE
THE SHOWERS AND THUNDERSTORMS. THE LATEST UPPER AIR SOUNDING ALSO
SHOWED HIGH INSTABILITY WITH DRY AIR LOFT TO PROVIDE THE
POSSIBILITY OF SOME HAIL AND ISOLATED STRONG DOWNBURST WIND GUSTS.
EARLIER...A MARGINAL SEVERE STORM MOVED ALONG THE BORDER OF VERNON
AND SABINE PARISHES. GOLF BALL SIZE HAIL WAS REPORTED NEAR
HORNBECK IN THE SABINE SIDE...WITH NICKEL SIZE HAIL IN THE VERNON
SIZE.

MAIN CONCERN FOR THE FORECAST AREA WILL BE THE INTENSE LOOKING
STORMS IN NORTH CENTRAL LOUISIANA THAT HAVE A LITTLE BIT OF A
RIGHT MOVEMENT IN THEM...THAT THEY COULD COME DOWN AND CLIP
PORTIONS OF VERNON...RAPIDES...AND AVOYELLES PARISHES. STILL
BELIEVE THE MAIN CONCERN WILL BE HAIL AND DOWN BURST WIND
GUSTS...HOWEVER...SOME LOW LEVEL SHEAR BEING EXTRAPOLATED DOWN
INTO THE NORTHEAST CORNER OF THE FORECAST AREA FROM THE KJAN
SOUNDING...SO THERE IS SOME POTENTIAL FOR ROTATING CELLS AND THUS
SPC WENT WITH TORNADO WATCH.

WITH LOSS OF INSTABILITY...THUNDERSTORM ACTIVITY SHOULD BEGIN TO
WEAKEN AROUND 06Z...SO UNLIKELY ANY SIGNIFICANT ACTIVITY WILL MAKE
IT ALL THE WAY DOWN TO THE I-1O CORRIDOR AND THE COAST.

RUA

PREV DISCUSSION... /ISSUED 622 PM CDT WED MAY 25 2011/

DISCUSSION...
00Z TAF ISSUANCE.

AVIATION...
INTERMITTENT MVFR CEILINGS WILL CONTINUE AT BPT/LCH WITH SCT/BKN
LAYER ~2500FT. S WINDS ~15KT WITH GUSTS OVER 20 KTS WILL CONTINUE
FOR THE NEXT COUPLE OF HOURS. AS THE FRONTAL TROF EDGES CLOSER
SE...MVFR CEILINGS WILL GRADUALLY SPREAD TO ALL SITES BETWEEN
04-08Z...ALONG WITH WINDS DIMINISHING BELOW 10 KTS. WITH SCT
SHRA/TSRA EXPECTED BETWEEN 03-09Z ALONG THE FROPA AT AEX...ADDED
VCTS DURING THAT TIME PERIOD. W TO NW WINDS ~10KT CAN BE EXPECTED
AFTER 15Z AS THE FRONT MOVES FURTHER AND STALLS ACROSS SE TX/S LA.

DML

PREV DISCUSSION... /ISSUED 405 PM CDT WED MAY 25 2011/

SYNOPSIS...
COLD FRONT CURRENTLY EXTENDS FROM NEAR AUSTIN TO HOT SPRINGS.
LATEST SATELLITE IMAGES SHOWS BAND OF CU DEVELOPING ALONG THE
BOUNDARY IN NE TX WHILE RADAR MOSAIC SHOWS THUNDERSTORMS
DEVELOPING FURTHER NORTH INTO ARK...WITH DEVELOPMENT A LITTLE
SLOWER TO THE SOUTH. SPC HAS RECENTLY ISSUED A TORNADO WATCH FOR
PORTIONS OF NORTH LOUISIANA...EXTENDING JUST TO THE NRN BORDER OF
THE CWA.

DISCUSSION...
COLD FRONT WILL PROGRESS SLOWLY EAST TONIGHT...CROSSING THE CWA
LATE TONIGHT INTO THURSDAY MORNING...WITH THE BOUNDARY STALLING
DURING THE DAY THURSDAY. WINDS WILL DIMINISH THIS EVENING AS THE
PRESSURE GRADIENT WEAKENS IN RESPONSE TO THE APPROACHING FRONT. IN
ADDITION...THERE IS A SMALL CHANCE FOR SHOWERS OR THUNDERSTORMS
MAINLY NORTH OF I-10. WITH CAPE VALUES BETWEEN 2000-3000 J/KG ACRS
INTERIOR PORTIONS OF SE TX INTO CNTL LA THIS EVENING...COULD SEE A
FEW ISOLATED STORMS BECOME STRONG TO SEVERE IN THIS AREA BUT IT
APPEARS STRONGEST STORMS WILL REMAIN NORTH OF THE AREA.

WITH THE BOUNDARY STALLING OVER THE AREA THURSDAY...THERE IS A
SLIGHT CHANCE FOR RAIN OVER THE ERN ZONES IN THE MORNING. BEYOND
THIS...LOOKS LIKE A RETURN TO DRY WEATHER FOR THE REMAINDER OF THE
PERIOD. UPPER LEVEL RIDGING WILL BUILD ACRS THE AREA OVER THE
WEEKEND INTO EARLY NEXT WEEK. NEAR TO ABOVE NORMAL TEMPERATURES
ARE EXPECTED.

MARINE...
A WEAK COLD FRONT WILL APPROACH THE NORTHWEST GULF
TONIGHT...ALLOWING WINDS TO DIMINISH. OTHERWISE...MODERATE
SOUTHERLY FLOW IS EXPECTED TO PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  89  68  86  71 /  20  20  10  10  10
KBPT  75  88  70  87  73 /  20  10  10  10  10
KAEX  67  88  62  91  69 /  40  10  10  10  10
KLFT  75  89  66  87  71 /  20  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 5:43 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 AM CDT WED MAY 25 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-261115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
543 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MODERATE SOUTHERLY WINDS ARE EXPECTED TODAY...BUT THE SUSTAINED
SPEEDS ARE EXPECTED TO REMAIN BELOW THE THRESHOLD FOR A WIND ADVISORY.

RAIN CHANCES WILL INCREASE THIS EVENING AS A TRAVELING COLD FRONT
SLOWS TO HALT NEAR THE I-10 CORRIDOR. NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-261115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
543 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT SHOULD EXERCISE CAUTION TODAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 25, 7:55 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
755 PM CDT WED MAY 25 2011

LAZ027-260200-
VERNON LA-
755 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 900 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES WEST OF HORNBECK...MOVING EAST AT 35
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORNBECK BY 815 PM...
  KURTHWOOD BY 840 PM...
  HUTTON BY 855 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3137 9298 3130 9297 3124 9355 3127 9354
      3129 9351 3129 9344 3138 9338

RUA
Local storm report, May 25, 9:03 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
903 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             HORNBECK                31.33N 93.40W
05/25/2011  E0.88 INCH       VERNON             LA   PUBLIC

            2 SEPARATE REPORTS OF A GOOD SIZED NICKEL HAIL IN
            HORNBECK.

&&

JRUA
Special weather statement, May 25, 10:50 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1050 PM CDT WED MAY 25 2011

LAZ028-029-260445-
RAPIDES LA-AVOYELLES LA-
1050 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND AVOYELLES PARISHES
UNTIL 1145 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF LENA TO LENA TO 12 MILES WEST OF LENA...MOVING SOUTHEAST AT
30 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  LENA AND FLATWOODS BY 1055 PM...
  FLATWOODS BY 1100 PM...
  BOYCE BY 1110 PM...
  TIMBER TRAILS AND GARDNER BY 1125 PM...
  TIOGA AND ALEXANDRIA INTERNATIONAL AIRPORT BY 1130 PM...
  PARADISE AND KINGSVILLE BY 1135 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM THURSDAY MORNING FOR
WEST CENTRAL LOUISIANA.

LAT...LON 3142 9267 3140 9263 3149 9220 3148 9216
      3141 9214 3136 9207 3135 9207 3123 9219
      3114 9241 3131 9287 3132 9289 3134 9297
      3138 9291 3140 9291 3152 9272

LANDRENEAU
Special weather statement, May 25, 11:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1130 PM CDT WED MAY 25 2011

LAZ027-028-260530-
RAPIDES LA-VERNON LA-
1130 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
1230 AM CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
NORTHWEST OF BOYCE TO HUTTON...MOVING SOUTHEAST AT 30 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  CLIFTON BY 1135 PM...
  SIEPER AND GARDNER BY 1150 PM...
  OTIS BY MIDNIGHT...
  ELMER BY 1205 AM...
  POLAND...LECOMPTE...ECHO AND RUBY BY 1230 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM THURSDAY MORNING FOR
WEST CENTRAL LOUISIANA.

LAT...LON 3147 9270 3141 9266 3136 9267 3118 9222
      3114 9224 3098 9219 3097 9233 3099 9235
      3099 9240 3129 9307 3137 9305 3135 9294
      3140 9291 3152 9271

LANDRENEAU

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:55 PM CDTSpecial Weather StatementLCHVernon65 min
May 25, 8:22 PM CDTSevere Thunderstorm WarningLCHVernon38 min
May 25, 10:50 PM CDTSpecial Weather StatementLCHRapides55 min
May 25, 11:15 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides60 min
May 26, 12:12 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides63 min
May 26, 1:53 PM CDTAreal Flood WarningLCHAvoyelles5 days
May 26, 12:47 AM CDTSpecial Weather StatementLCHJefferson58 min
May 26, 2:37 AM CDTSpecial Weather StatementLCHJefferson53 min

Nearby

Special Weather Statements in Louisiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.